West Virginia, 2014

Flooding in West Virginia, May 16 to 17, 2014

May 16 to 17, 2014 · NWS LWX · 6 events in 3 counties and zones

A deep upper level trough tapped into Gulf and Atlantic moisture which led to heavy rain across the Mid Atlantic. Tropical-like conditions resulted in showers and thunderstorms to persist before a cold front moved through later in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A deep upper level trough tapped into Gulf and Atlantic moisture which led to heavy rain across the Mid Atlantic. Tropical-like conditions resulted in showers and thunderstorms to persist before a cold front moved through later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 3:24 AM EST, 31 minutes earlier.

Area forecast discussion, May 16, 3:24 AM EST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 AM EDT FRI MAY 16 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE MID-ATLANTIC STATES
THROUGH MIDDAY AND OFF THE COAST LATER TODAY. AN UPPER LEVEL
TROUGH WILL PERSIST OVER THE EASTERN STATES THROUGH SUNDAY.
SURFACE HIGH PRESSURE THEN BUILDS OVER THE REGION THROUGH TUESDAY.
WEAK LOW PRESSURE IS EXPECTED TO MOVE SOUTHEAST THROUGH THE MID-
ATLANTIC WEDNESDAY NIGHT WITH A TRAILING COLD FRONT STALLING AND
PERSISTING THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...EXTENDED THE GALE WRNG FOR THE REST OF THE TIDAL PTMC RVR
THRU NOON AS WELL. ISSUED SCA FOR THE FEW HRS AFTER THE GALE
EXPIRES - INTO THE EVE HRS.

PREV DISC...
THE MOISTURE PLUME/CONVEYOR BELT NOW STATIONED DIRECTLY OVER THE
EASTERN SEABOARD...W/ AMPLE GULF/SRN ATLC MOISTURE RIDING UP THIS
CORRIDOR OVERNIGHT. A DYNAMIC SYSTEM BECAUSE OF THE DEPTH OF THE
UPPER TROUGH...DIGGING ALL THE WAY DOWN FROM S CNTRL CANADA TO THE
GULF COAST - SCOOPING-UP A RELATIVELY THIN BUT INTENSE BAND OF
SHOWERS ALONG THE EAST COAST STATES.

EMBEDDED ALONG THIS LONG CORRIDOR OF SEEMINGLY ENDLESS MOISTURE
ARE SMALLER EMBEDDED SFC LOW FEATURES...W/ ONE OF THE MORE INTENSE
ONES NOW MOVING DIRECTLY ACROSS THE MIDDLE OF THE CWA. THE COLD
FRONT STRETCHING OUT FROM THE SRN FLANK OF THE LOW IS NOW SLIDING
ACROSS THE HWY 29 CORRIDOR OF THE NRN VA PIEDMONT. THE SFC TROUGH
OVER THE NRN FLANK IS OVER THE INTERSECTION OF MD/VA/WV AND AREAS
TO THE NORTH. WITH THIS FEATURE EFFECTIVELY BISECTING THE REGION
INTO WRN/ERN HALVES...THE SFC OBS TELL THE STORY W/ DROPPING TEMPS
AND DEWPOINTS OVER THE MTNS/SHEN VLY...WHILE RELATIVELY WARM AND
VERY MOIST AIR REMAINS E OF THE SLOW-MOVING BOUNDARIES.

AN INTENSE LOW LEVEL JET NOT ONLY TRANSPORTING MOISTURE DUE NORTH
THRU THIS CORRIDOR BUT ALSO ADDING AN ELEMENT TO THE CONVECTIVE
POTENTIAL...MAKING UP FOR THE LACK OF INSTABILITY TO A DEGREE. LOW
INSTABILITY PREVENTING THE MOST "INTENSE" LINEAR ELEMENTS FROM
BREAKING THRU THE MID LEVELS - SO THESE STORMS ARE LOW-TOPPED...WHICH
IS TYPICAL OF TROPICAL-TYPE CONVECTION ANYWAY.

THE TROPICAL NATURE OF THIS PRECIP ALSO CREATING THE BIGGEST
THREAT FOR OUR REGION - FLOODING. LIKE THE EVENT FROM A COUPLE OF
WEEKS AGO...TRAINS OF MOISTURE HAVE BEEN MOVING OVER THE SAME
TERRAIN AND LOCALES SINCE LATE LAST EVE. THE FLASH FLOOD WATCH
REMAINS IN EFFECT THRU MIDDAY BUT ALSO ACTS AS A NOTICE THAT
GENERAL AND AREAL FLOODING EXPECTED AND OCCURRING THIS MRNG.

SEE HYDRO SECTION FOR MORE DETAILS ABOUT THE FLASH FLOOD AND
RIVER FLOOD POTENTIAL.

THE SFC LOW WILL TRACK NE OF THE BALTIMORE BY MID MRNG FRI. NW FLOW
AROUND THE LOW SHOULD PROVIDE ENOUGH OF A SURGE FOR THE COLD FRONT
TO MOVE EAST OF THE CHSPK BAY BY ERY AFTN ON FRI. PRECIP WILL END
FROM WEST TO EAST DURING THIS TIME.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AN UPPER-LEVEL TROUGH AND A REINFORCING COLD FRONT WILL MOVE
THROUGH FRIDAY NIGHT. A FEW SHOWERS ARE POSSIBLE WITH THE
FRONT...BUT ANY RAIN WILL BE LIGHT AND NOT ENOUGH TO CONTRIBUTE TO
ADDITIONAL FLOODING.

THE MID-ATLANTIC STATES WILL REMAIN AT THE BASE OF THE UPPER
TROUGH THIS WEEKEND WITH HIGH PRESSURE BUILDING AT THE SFC
OVERHEAD. COOLER AND DRIER CONDITIONS CAN BE EXPECTED WITH HIGHS
IN THE 60S TO NEAR 70 BOTH DAYS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EARLY NEXT WEEK...THE NEGATIVELY TILED LONG WAVE TROUGH WILL BECOME
A CLOSED LOW OFF THE NORTHEAST COAST AS MORE POTENT VORT MAX AND JET
MAX ROUND THE BASE OF THE TROUGH. NORTHWEST FLOW/GRADIENT INCREASE
ALOFT AS THIS MID LEVEL JET MAX MOVES OVERHEAD MONDAY. WILL LIKELY
SEE SOME GOOD DAYTIME MIXING AND BREEZY WINDS WITH A DRY AIRMASS IN
PLACE AND STRONG DAYTIME HEATING. BROAD UPPER RIDGE OVER THE CENTRAL
CONUS WILL THEN BUILD EAST THROUGH MID WEEK...RESULTING IN RISING
HEIGHT WITH SURFACE HIGH PRESSURE IN PLACE THROUGH TUESDAY.
WEDNESDAY AS SURFACE WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION...MODELS SHOWING SHORT WAVE ON THE FRONT SIDE OF THE RIDGE
TRIGGERING SOME CONVECTION AND HAVE MAINTAINED NORTHEAST PROGRESSION
OF POPS ACCORDINGLY.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE TO SPREAD NORTH
ACROSS THE TERMINALS THIS MORNING AHEAD OF A COLD FRONT. IFR CIGS
WILL OVERSPREAD THE REGION TONIGHT...WITH IFR VSBYS DURING THE
HEAVIEST PRECIP. COLD FRONT CLEARS THIS AFTERNOON WITH VFR THEN INTO
NEXT WEEK AS SFC HIGH PRESSURE SLOWLY BUILDS.

A REINFORCING COLD FRONT WILL PASS THROUGH TONIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE WEEKEND THROUGH EARLY NEXT
WEEK.

HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST
WILL SET UP GUSTY NORTHWEST WINDS FOR MONDAY. THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION.

&&

.MARINE...
GUSTS IN EXCESS OF 30 KT WHICH WILL BECOME NUMEROUS OVERNIGHT AND
CONTINUE THRU FRI MRNG - W/ THE GALE WRNG STILL IN EFFECT FOR THE
BAY - SCA FOR THE UPPER TP RVR. HEAVY RAINFALL TNGT AND FRI MRNG
WILL BE CONCURRENT WITH LOW VSBYS.

THE COLD FRONT MOVES THRU THE WATERS THIS MRNG. THE PRESSURE
GRADIENT DECREASES QUICKLY IN WAKE OF FROPA SO GUSTY NW WINDS ARE
EXPECTED. WINDS MAY GO FROM GALES JUST AHEAD OF THE FRONT TO BELOW
SCA WINDS IN ONLY A FEW HRS AROUND MIDDAY.

A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD THIS WEEKEND.

HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST WILL SET
UP GUSTY NORTHWEST WINDS FOR MONDAY. SCA MAY BE NEEDED. THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS
THE REGION.

&&

.HYDROLOGY...
NUMEROUS FLOOD WARNINGS IN EFFECT OVERNIGHT AND INTO THE EARLY
MRNG HRS. TOTAL RAINFALL STILL IN THE 2-4" RANGE BUT ISOLATED
LOCALES HIGHER. THE POTENTIAL FOR A WIDE RANGE OF RAINFALL TOTALS
LEADS TO CONTINUED UNCERTAINTY IN FORECASTS FOR THE LARGER RIVERS.
UPDATES WILL COME LATER THIS MRNG W/ UPDATED RVR FORECASTS.

&&

.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE THIS MORNING IS THE HIGHER DIURNAL TIDE...
AND ANOMALIES SHOULD BE AT LEAST 1.5 FEET ABOVE NORMAL. A COASTAL
FLOOD ADVISORY FOR THE ENTIRE AREA ADJACENT TO THE TIDAL ZONE FOR
THAT TIDE IS IN EFFECT WITH WIDESPREAD EFFECTS. MODERATE FLOOD
LEVEL (3.3FT MLLW) WILL BE APPROACHED BUT JUST COME UP SHORT AT
ANNAPOLIS.

TIDAL ANOMALY SHOULD DROP LATER THIS AFTN/EVE AS THE COLD FRONT
SLOWLY PUSHES EAST. HOWEVER...THE ANOMALY DROP MAY BE SLOW DUE TO
THE LACK OF STRONG OFFSHORE FLOW. ADDITIONALLY...THERE IS
POTENTIAL FOR FRESHWATER INUNDATION OF THE TIDAL ZONE IN THE UPPER
POTOMAC OVER THE WEEKEND...WHICH COULD REQUIRE THE ISSUANCE OF
COASTAL FLOOD WATCHES BY FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ003-501-
     502.
     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ004>007-
     009>011-013-014-016.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR MDZ007-011-013-
     014-016>018.
VA...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR VAZ025>031-
     503-504.
     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ036>040-042-
     050>056-501-502.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR VAZ052>055-057.
WV...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ050>053-
     055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING
     FOR ANZ530>543.
     GALE WARNING UNTIL NOON EDT TODAY FOR ANZ530>543.

&&

UPDATE...GMS
PREV DISCUSSION...BAJ/JRK/AEB
Hazardous weather outlook, May 16, 3:32 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT FRI MAY 16 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
432 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT INTO THIS AFTERNOON...WITH
WIDESPREAD HEAVY RAINFALL IS EXPECTED THIS MORNING. ANY RIVER
FLOODING THAT OCCURS MAY CONTINUE THROUGH TONIGHT.

A GALE WARNING IS IN EFFECT FOR THE WATERS OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH NOON. A SMALL
CRAFT ADVISORY IS IN EFFECT FROM NOON THROUGH 6 PM THIS EVENING.

A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR COASTAL LOCATIONS
ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE
TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING MAY CONTINUE THROUGH SATURDAY.

ADDITIONAL COASTAL FLOODING IS POSSIBLE THIS WEEKEND AS FRESHWATER
FROM HEAVY RAINFALL MOVES DOWN THE LOWER POTOMAC RIVER AND INTO
THE UPPER TIDAL BASIN.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
432 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM THIS AFTERNOON
FOR COUNTIES WEST OF THE BLUE RIDGE...AND UNTIL 6 PM THIS
EVENING FOR COUNTIES EAST OF THE BLUE RIDGE. WIDESPREAD HEAVY
RAINFALL IS EXPECTED AHEAD OF A SLOW-MOVING COLD FRONT...
ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAIN-STEM RIVER FLOODING WILL BE POSSIBLE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 15, 10:15 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     1 SSE KENSINGTON        39.02N  77.07W
05/15/2014                   MONTGOMERY         MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
            ROAD IN KENSINGTON.

&&

EVENT NUMBER LWX1400219

DH
Local storm report, May 15, 10:27 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     1 NE ALMA               38.60N  78.55W
05/15/2014                   PAGE               VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON LEAKSVILLE
            ROAD NEAR MIKE LONGS WOODS ROAD.

0333 PM     TSTM WND DMG     ORANGE                  38.25N  78.11W
05/15/2014                   ORANGE             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING CLIFTON ROAD NEAR
            HOPEWELL ROAD IN RAPIDAN.

0337 PM     TSTM WND DMG     2 SSE SLATE MILLS       38.51N  78.17W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            TWO TREES WERE REPORTED DOWN WITHIN 100 FEET OF EACH
            OTHER ON REVA ROAD NEAR CABIN ROAD IN REVA.

0340 PM     TSTM WND DMG     2 SSE FORDSVILLE        38.37N  78.10W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING PEACOCK LANE AT JAMES
            MADISON HIGHWAY IN RAPIDAN.

0351 PM     TSTM WND DMG     2 SE CASTLETON          38.59N  78.08W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            A LARGE TREE WAS REPORTED DOWN BLOCKING THE ROADWAY AT
            THE 9000 BLOCK OF WESLYN DRIVE IN RIXEYVILLE.

0355 PM     TSTM WND DMG     CULPEPER                38.47N  78.00W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON THE 800 BLOCK OF SOUTH WEST
            STREET IN CULPEPER.

0407 PM     TSTM WND DMG     1 ENE RIVERSIDE         38.91N  78.20W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON STONEWALL
            JACKSON HIGHWAY NEAR FRONT ROYAL.

0412 PM     TSTM WND DMG     3 ENE FRONT ROYAL       38.94N  78.13W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON DISMAL HOLLOW ROAD AT HAPPY
            CREEK ROAD IN FRONT ROYAL.

0412 PM     TSTM WND DMG     2 ENE FRONT ROYAL       38.94N  78.15W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
            SHORES ROAD AT PROGRESS DRIVE.

0504 PM     TSTM WND DMG     1 WNW DUMFRIES          38.57N  77.34W
05/15/2014                   PRINCE WILLIAM     VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING ONE LANE ON VAN BUREN
            ROAD NEAR MINA ROAD.

0526 PM     TSTM WND DMG     1 SSE KENSINGTON        39.02N  77.07W
05/15/2014                   MONTGOMERY         MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
            ROAD IN KENSINGTON.

&&

EVENT NUMBER LWX1400215 LWX1400214 LWX1400213 LWX1400211 LWX1400212
LWX1400210 LWX1400217 LWX1400216 LWX1400218 LWX1400209 LWX1400219

DH
Local storm report, May 15, 11:41 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLOOD            2 NNE LANDES            38.92N  79.18W
05/16/2014                   GRANT              WV   911 CALL CENTER

            A STREAM WAS OUT OF ITS BANKS AND AT LEAST 6 INCHES OF
            WATER WAS REPORTED TO BE FLOWING ACROSS HIGHWAY 220 JUST
            NORTH OF THE GRANT COUNTY AND PENDLETON COUNTY LINE.

&&

EVENT NUMBER LWX1400220

DH
Local storm report, May 15, 11:56 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLOOD            3 NW NORTH GARDEN       37.97N  78.68W
05/16/2014                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            THREE FEET OF WATER STANDING NEAR THE 5400 BLOCK OF
            PLANK ROAD.

&&

EVENT NUMBER LWX1400221

BJL
Local storm report, May 16, 1:32 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            3 NNE MIDDLETOWN        39.07N  78.26W
05/16/2014                   FREDERICK          VA   FIRE DEPT/RESCUE

            WATER RESCUE DUE TO HIGH WATER OVER VAUCLUSE ROAD.

&&

EVENT NUMBER LWX1400222

BJL
Local storm report, May 16, 3:47 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLOOD            EMMITSBURG              39.70N  77.33W
05/16/2014                   FREDERICK          MD   FIRE DEPT/RESCUE

            THE INTERSECTION OF ANNANDALE AND HAMPTON VALLEY ROAD
            WAS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1400223

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Berkeley

When
May 16, 3:55 AM EST to 11:08 AM EST
Where
Berkeley County, 0.46 mi N of Bunker Hill to 0.46 mi NNW of Bunker Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.337, -78.051

The river at Bunker Hill reached flood stage.

Flood, Berkeley

When
May 16, 9:13 AM EST to May 17, 5:58 AM EST
Where
Berkeley County, 1.36 mi SE of Tomahawk to 1.32 mi SSE of Tomahawk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.514, -78.036

The river at Jones Springs reached flood stage.

Flood, Berkeley

When
May 16, 1:25 PM EST to 3:25 PM EST
Where
Berkeley County, 0.69 mi ESE of Ganotown to 0.64 mi ESE of Ganotown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.417, -78.138

Back Creek was out of its banks and surrounding a residence on Puffenburger Lane in Hedgesville. A water rescue was ongoing and a rescue boat was on the scene.

Flood, Jefferson

When
May 16, 6:44 PM EST to 8:44 PM EST
Where
Jefferson County, 1.35 mi WNW of Leetown to 1.52 mi WNW of Leetown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.361, -77.951

Bowers Road was closed due to flooding from Opequon Creek.

Flood, Jefferson

When
May 16, 6:44 PM EST to 8:44 PM EST
Where
Jefferson County, 2.13 mi NNW of Leetown to 2.14 mi NNW of Leetown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.380, -77.938

Paynes Ford Road was flooded from the Opequon Creek.

Flood, Grant

When
May 16, 11:10 PM EST to May 17, 1:10 AM EST
Where
Grant County, 0.19 mi NNE of Pansy to 0.15 mi NNE of Pansy
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.922, -79.178

A stream was out of its banks and at least six inches of water was reported to be flowing across Highway 220 just north of the Grant and Pendleton County lines.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524315, 524316, 524320, 524321, 524322, 524319.